Kentucky, 2008

Ice Storm and Heavy Snow in Kentucky, February 12, 2008

February 12, 2008 · NWS JKL · 4 events in 4 counties and zones

A developing low pressure system, and its associated warm front, moved northeast from the lower Mississippi Valley towards Eastern Kentucky. This weather system brought a mixture of snow, sleet, and freezing rain across the area on February 12th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A developing low pressure system, and its associated warm front, moved northeast from the lower Mississippi Valley towards Eastern Kentucky. This weather system brought a mixture of snow, sleet, and freezing rain across the area on February 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 12, 12:37 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Feb 12, 12:37 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1237 AM EST TUE FEB 12 2008

.SHORT TERM.../THE REST OF TONIGHT/
UPDATED THE FORECAST TO REDUCE THE SNOW TOTALS FOR THE WINTER WEATHER
WARNING. THE SYSTEM IS STILL STAYING A BIT FURTHER NORTH THAT WOULD
BE EXPECTED. THE POSITION OF THE CURRENT PRECIPITATION IS CONSISTENT
WITH THE NAM. IF THE NAM VERIFIES IN ITS ENTIRETY...THE AREA SOUTH OF
THE MOUNTAIN PARKWAY WILL BE GETTING LESS WINTER WEATHER THAN
INDICATED IN THE FORECAST. THE GFS AND ECMWF ARE BOTH SHOWING THAT
THE WINTER PRECIPITATION WILL MOVE FURTHER SOUTH...SO WILL ROLL WITH
THE ORIGINAL FORECAST.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/THE REST OF TONIGHT/
THE SNOW HAS STAYED FURTHER NORTH THAN EXPECTED AT THIS TIME. SNOW
HAS STARTED FALLING IN THE BLUEGRASS...WITH SNOW BEING REPORTED IN
FLEMINGSBURG AND MOUNT STERLING. THERE IS CURRENTLY A HEAVIER BAND OF
SNOW APPROACHING LEXINGTON WHICH WILL BE MOVING INTO THE BLUEGRASS BY
ABOUT 9:15 PM. CHECKING WITH SPOTTERS...ABOUT ONE INCH OF SNOW WAS
REPORTED ON TOP OF THE CARS IN FLEMING COUNTY. NO CHANGES TO THE
FORECAST ARE CURRENTLY ANTICIPATED.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH WEDNESDAY/

FOCUS IS OF COURSE ON THE WINTRY WEATHER DUE INTO THE AREA TONIGHT
BUT OTHER CONCERNS FOR THE PERIOD INCLUDE THE POSSIBILITY OF HEAVY
RAINFALL AND THUNDER LATER TUESDAY... BREEZY TO LOCALLY WINDY
CONDITIONS ON TUESDAY... AND THEN ANOTHER EPISODE OF POSSIBLE
ACCUMULATING SNOW BEFORE WE RID OURSELVES OF THIS SYSTEM TUESDAY
NIGHT AND WEDNESDAY MORNING.

12Z MODEL RUNS CAME IN WITH ENOUGH QPF AND A COLD ENOUGH COLUMN TO
WARRANT AN UPGRADE TO A WINTER STORM WARNING FROM I-64 NORTHWARD
(THANKS TO LMK...ILN AND RLX FOR THE COORDINATION ON THIS). BOTH THE
12Z GFS AND NAM PRINT OUT AROUND A HALF INCH OF QPF FOR FLEMING
COUNTY BY 12Z TUESDAY AND THERE WILL LIKELY BE SOME DECENT SNOW
RATIOS EARLY SO FEEL THAT A GENERAL 2 TO 5 INCHES IS PROBABLE... WITH
THE HIGHEST AMOUNTS NORTH OF I-64. THIS WILL LIKELY BE FOLLOWED BY A
PERIOD OF FREEZING RAIN WHICH MAY BRING ANOTHER ONE TO TWO TENTHS OF
ICE ACCUMULATION ON TOP OF THE SNOW INTO EARLY TUESDAY MORNING AS
WARM NOSE PUNCHES NORTHWARD. THIS WILL NO DOUBT HAVE A BIG IMPACT ON
I-64 TRAVELERS OVERNIGHT AND TUESDAY MORNING.

EXPECT A VERY TIGHT GRADIENT ON WHO GETS WINTER WEATHER AND WHO
DOESN/T AND THIS IS TROUBLESOME FOR THE INHERITED ADVISORY. STRONG
LOW LEVEL SOUTH TO SOUTHEASTERLY FLOW AND VERY DRY ANTECEDENT
CONDITIONS WILL REALLY HINDER PRECIP TO THE SOUTH OF THE MOUNTAIN
PARKWAY AND HAVE HAD TO CUT BACK ON POPS AND QPF OVER SOUTHEAST
KENTUCKY. WHILE THERE MAY BE SOME SPOTTY FREEZING RAIN... SLEET OR
SNOW... DECIDED TO DROP THE EASTERN PORTION OF THE ADVISORY...
ROUGHLY FROM HIGHWAY 80 SOUTH AND EAST... AS PROBABILITIES ARE JUST
TOO LOW DUE TO THE DRY AIRMASS. KEPT THE REMAINDER OF THE ADVISORY
PRETTY MUCH AS IS WITH UP TO 2 INCHES OF SNOW POSSIBLE. THE BIGGEST
CONCERN THOUGH IS FOR A GLAZE OF FREEZING RAIN HERE INTO THE MORNING
COMMUTE HOURS OF TUESDAY MORNING.

WARM AIR IS EXPECTED TO FLOOD NORTHWARD TUESDAY MORNING WITH
TEMPERATURES QUICKLY RISING ABOVE FREEZING EVERYWHERE BY NOON. THE
CURRENTLY EXPECTED TRACK OF THE LOW ACROSS CENTRAL AND NORTHEAST
KENTUCKY SHOULD PROVIDE A FAIRLY TIGHT TEMPERATURE GRADIENT WITH
SOUTHEAST KENTUCKY WARMING WELL INTO THE 50S BY AFTERNOON. A PERIOD
OF LOCALLY HEAVY RAINFALL IS THEN ANTICIPATED AS THE FRONT SHIFTS
SOUTHEAST THROUGH THE AREA DURING THE AFTERNOON AND EVENING. QPF
AMOUNTS UP TO AND OVER AN INCH ARE PROBABLE ON TUESDAY AND THIS WILL
CAUSE SOME FLOODING CONCERNS... BASICALLY NORTH OF THE MOUNTAIN
PARKWAY. LATER SHIFTS WILL HAVE TO MONITOR THIS FOR A FLOOD WATCH.
THE POSSIBILITY OF THUNDER CONTINUES WITH SOME ELEVATED INSTABILITY.
WINDS WILL BE GUSTY AS WELL ON TUESDAY... ESPECIALLY OVER OUR
SOUTHEAST COUNTIES WHO WILL BE FIRMLY IN THE WARM SECTOR. PROBABLY
NOT HIGH ENOUGH FOR AN ADVISORY THOUGH.

MUCH COLDER AIRMASS THEN FLOWS IN AS THE FRONTAL BOUNDARY EXITS
TUESDAY NIGHT. RECENT MODEL RUNS ARE HITTING THE SNOW THREAT HARDER
AS A WEAK WAVE OF LOW PRESSURE FORMS TO OUR SOUTHEAST AND SOME LIGHT
SNOW ACCUMULATIONS ARE POSSIBLE INTO EARLY WEDNESDAY BEFORE HIGH
PRESSURE BUILDS IN AND SHUTS OF THE PRECIP BY AFTERNOON.

.LONG TERM.../WEDNESDAY NIGHT THROUGH MONDAY/

THE PERIOD WILL START OFF BENIGN AS RIDGING AT THE SURFACE AND ALOFT
BUILDS IN FROM THE WEST AND BRINGS CLEARING SKIES WEDNESDAY NIGHT.
BY THURSDAY NIGHT THE RIDGING PASSES TO OUR EAST AND WARM AIR
ADVECTION BEGINS...AND ALONG WITH IT AN INCREASE IN CLOUDS.

A LARGE SCALE POSITIVELY TILTED TROUGH SINKS IN ACROSS MOST OF THE
CONUS ON THURSDAY NIGHT AND FRIDAY. AN ASSOCIATED SURFACE COLD FRONT
SHOULD PASS THROUGH ON FRIDAY. THE BULK OF PRECIP LOOKS LIKE IT WILL
BE BEHIND THE FRONT. TEMPS SHOULD BE WARM ENOUGH FOR ANYTHING WHICH
FALLS ON FRIDAY TO BE IN THE FORM OF RAIN. HOWEVER...AS COLDER AIR
ARRIVES...A CHANGE TO SNOW MAY OCCUR ON FRIDAY NIGHT BEFORE IT
STARTS TO TAPER OFF.

THE MOST QUESTIONABLE PORTION OF THE FORECAST COMES OVER THE
WEEKEND. AN UPPER LOW WILL CLOSE OFF AT THE SOUTHWEST END OF THE
TROUGH. THE MODELS...AS IS TYPICAL...ARE HAVING A TOUGH TIME
AGREEING ON WHEN THIS LOW LIFTS OUT AND EXACTLY WHERE IT TRACKS.
THIS OF COURSE IMPACTS THE TIMING AND TRACK OF AN ASSOCIATED SURFACE
LOW. ACCORDING TO HPC...THE OPERATIONAL ECMWF WAS AN OUTLIER IN THE
ECMWF ENSEMBLE...IN THAT IT WAS TOO SLOW BRINGING THE REMNANT UPPER
LOW EASTWARD. THE GFS AND MOST OF ITS ENSEMBLE MEMBERS WERE ALSO
NOTABLY FASTER THAN THE ECMWF. HENCE...FASTER SEEMS TO BE THE WAY TO
HEDGE AT THIS TIME. EVEN SO...IT LEAVES A CONSIDERABLE AMOUNT OF
UNCERTAINTY AND LOW CONFIDENCE. THIS AFFECTS NOT ONLY THE POPS BUT
ALSO THE TEMPS AND PRECIP TYPE.

HAVE PLACED THE HIGHEST POPS ON FRIDAY NIGHT BEHIND THE COLD
FRONT...WITH CONFIDENCE IN THE COLD FRONT BEING HIGHER THAN IN THE
LOW WHICH WILL LATER DEVELOP ON THE FRONT. HAVE HELD ON TO POPS
THROUGH THE WEEKEND DUE TO THE STORM SYSTEM EXPECTED TO DEVELOP ON
THE FRONT AS THE UPPER LOW COMES OUT OF TH SW CONUS. THE POPS ARE
GENERALLY 30-40 PERCENT AND SPREAD OVER A LENGTHY TIME. AS THE EVENT
DRAWS CLOSER...HOPE TO BE ABLE TO USE HIGHER POPS WHICH ARE MORE
TEMPORALLY CONCENTRATED.
&&

.AVIATION.../00Z TO 24Z/...UPDATED

A BAND OF FZRA/SN PUSHING ACROSS OUR NRN COUNTIES. SHOWERS OF HEAVIER
PCPN SHOWING UP ACROSS CNTRL KY AND MOVING TOWARD THE AREA ALONG AND
NORTH OF THE MTN PKWY. BASICALLY VFR SOUTH OF THIS BAND. EXPECT THE
CIGS TO LOWER AS THE PCPN MOVES INTO AREA WITH FZDZ THE PRIMARY
THREAT FOR THE FIRST FEW HOURS BUT NOT THE DOMINANT WX FACTOR. THEN
THE RAIN WILL MOVE IN AS A DYNAMIC COLD FRONT PUSHES THE COLD AIR
NORTH WHICH SHOULD CHANGE TO TSRA AS THE FRONT GETS CLOSE WITH THE
LIFT PROVIDED BY THE FRONT. TSRA WILL END JUST AFTER THIS TAF PERIOD
WHEN THE COLD AIR SURGES BACK INTO THE REGION.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL NOON EST TODAY FOR KYZ044-050>052.

WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR KYZ059-060-104-
106.

WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR KYZ058-
069-107>109-111-112-114.

&&

SHORT TERM...ABE/JJ
LONG TERM....HAL
AVIATION...DUSTY
Hazardous weather outlook, Feb 11, 4:27 PM EST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
427 PM EST MON FEB 11 2008

KYZ044-050>052-121200-
FLEMING-MONTGOMERY-BATH-ROWAN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD
427 PM EST MON FEB 11 2008

...WINTER STORM WARNING IN EFFECT UNTIL 12 PM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A MIX OF FREEZING RAIN...SNOW AND SLEET WILL OVERSPREAD THE AREA
OVERNIGHT WITH SIGNIFICANT ICE AND SNOW ACCUMULATIONS EXPECTED.
PLEASE SEE THE LATEST WINTER WEATHER MESSAGE...WSWJKL...FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

FREEZING RAIN WILL CHANGE TO RAIN BY NOON ON TUESDAY. PLEASE SEE THE
LATEST WINTER WEATHER MESSAGE...WSWJKL...FOR MORE INFORMATION.

THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING AS A COLD
FRONT MOVES ACROSS THE AREA. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE. THIS MAY CAUSE AREA STREAMS AND CREEKS TO RUN HIGH...
RESULTING IN LOCALIZED FLOODING.

THE RAIN WILL MIX WITH AND CHANGE TO SNOW TUESDAY NIGHT WITH UP TO
AN INCH OF SNOW ACCUMULATION POSSIBLE BEFORE ENDING WEDNESDAY
MORNING. SNOW IS ALSO POSSIBLE FROM FRIDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW...SLEET AND FREEZING RAIN
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN JACKSON. SPOTTERS
ARE ALSO ENCOURAGED TO REPORT HEAVY RAINFALL AMOUNTS OR FLOODING ON
TUESDAY AND TUESDAY NIGHT.

KYZ059-060-104-106-121200-
POWELL-MENIFEE-ELLIOTT-MORGAN-
INCLUDING THE CITIES OF...STANTON...FRENCHBURG...SANDY HOOK...
WEST LIBERTY
427 PM EST MON FEB 11 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 12 PM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A MIX OF FREEZING RAIN...SNOW AND SLEET WILL OVERSPREAD THE AREA
OVERNIGHT WITH LIGHT ICE AND SNOW ACCUMULATIONS EXPECTED. PLEASE SEE
THE LATEST WINTER WEATHER MESSAGE...WSWJKL...FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

FREEZING RAIN WILL CHANGE TO RAIN BY NOON ON TUESDAY. PLEASE SEE THE
LATEST WINTER WEATHER MESSAGE...WSWJKL...FOR MORE INFORMATION.

THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING AS A COLD
FRONT MOVES ACROSS THE AREA. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE. THIS MAY CAUSE AREA STREAMS AND CREEKS TO RUN HIGH...
RESULTING IN LOCALIZED FLOODING.

THE RAIN WILL MIX WITH AND CHANGE TO SNOW TUESDAY NIGHT WITH UP TO
AN INCH OF SNOW ACCUMULATION POSSIBLE BEFORE ENDING WEDNESDAY
MORNING. SNOW IS ALSO POSSIBLE FROM FRIDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW...SLEET AND FREEZING RAIN
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN JACKSON. SPOTTERS
ARE ALSO ENCOURAGED TO REPORT HEAVY RAINFALL AMOUNTS OR FLOODING ON
TUESDAY AND TUESDAY NIGHT.

KYZ058-069-107>109-111-112-114-121200-
ESTILL-JACKSON-JOHNSON-WOLFE-MAGOFFIN-LEE-BREATHITT-OWSLEY-
INCLUDING THE CITIES OF...IRVINE...MCKEE...PAINTSVILLE...CAMPTON...
SALYERSVILLE...BEATTYVILLE...JACKSON...BOONEVILLE
427 PM EST MON FEB 11 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A MIX OF FREEZING RAIN...SNOW AND SLEET WILL OVERSPREAD THE AREA
OVERNIGHT WITH LIGHT ICE AND SNOW ACCUMULATIONS EXPECTED. PLEASE SEE
THE LATEST WINTER WEATHER MESSAGE...WSWJKL...FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

FREEZING RAIN WILL CHANGE TO RAIN EARLY TUESDAY MORNING. PLEASE SEE
THE LATEST WINTER WEATHER MESSAGE...WSWJKL...FOR MORE INFORMATION.

THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING AS A COLD
FRONT MOVES ACROSS THE AREA. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE. THIS MAY CAUSE AREA STREAMS AND CREEKS TO RUN HIGH...
RESULTING IN LOCALIZED FLOODING.

THE RAIN WILL MIX WITH AND CHANGE TO SNOW TUESDAY NIGHT WITH UP TO
AN INCH OF SNOW ACCUMULATION POSSIBLE BEFORE ENDING WEDNESDAY
MORNING. SNOW IS ALSO POSSIBLE FROM FRIDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW...SLEET AND FREEZING RAIN
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN JACKSON. SPOTTERS
ARE ALSO ENCOURAGED TO REPORT HEAVY RAINFALL AMOUNTS OR FLOODING ON
TUESDAY AND TUESDAY NIGHT.

KYZ068-079-080-083>088-110-113-115>120-121200-
ROCKCASTLE-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
FLOYD-KNOTT-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...MOUNT VERNON...SOMERSET...LONDON...
MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...PRESTONSBURG...HINDMAN...HAZARD...
MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
427 PM EST MON FEB 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF FREEZING RAIN...SNOW AND SLEET OVERNIGHT BUT NO
WIDESPREAD ACCUMULATIONS ARE ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF FREEZING RAIN EARLY TUESDAY MORNING BUT NO
WIDESPREAD ACCUMULATIONS ARE ANTICIPATED.

THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING AS A COLD
FRONT MOVES ACROSS THE AREA. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE. THIS MAY CAUSE AREA STREAMS AND CREEKS TO RUN HIGH...
RESULTING IN LOCALIZED FLOODING. IN ADDITION...WIND GUSTS UP TO 40
MPH WILL BE POSSIBLE IN THE HIGHER TERRAIN NEAR THE VIRGINIA AND
WEST VIRGINIA BORDERS.

THE RAIN WILL MIX WITH AND CHANGE TO SNOW TUESDAY NIGHT WITH UP TO
AN INCH OF SNOW ACCUMULATION POSSIBLE BEFORE ENDING WEDNESDAY
MORNING. SNOW IS ALSO POSSIBLE FROM FRIDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW...SLEET AND FREEZING RAIN
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN JACKSON. SPOTTERS
ARE ALSO ENCOURAGED TO REPORT HEAVY RAINFALL AMOUNTS OR FLOODING ON
TUESDAY AND TUESDAY NIGHT.

WJM/ABE

In the hours before

Special weather statement, Feb 11, 10:53 PM EST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1053 PM EST MON FEB 11 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
1053 PM EST MON FEB 11 2008

A DEVELOPING LOW PRESSURE SYSTEM WILL MOVE NORTHEAST FROM TEXAS
ACROSS THE LOWER MISSISSIPPI VALLEY OVERNIGHT TONIGHT...LIFTING A
WARM FRONT NORTH OUT OF THE TENNESSEE VALLEY. THIS WEATHER SYSTEM
WILL CONTINUE TO SPREAD A WINTRY MIX OF PRECIPITATION INTO PORTIONS
OF EASTERN KENTUCKY THROUGH THE OVERNIGHT HOURS. SNOW AND ICE
ACCUMULATIONS WILL MAINLY BE RESTRICTED TO LOCATIONS NORTH OF THE HAL
ROGERS PARKWAY AND KY HIGHWAY 80...WITH THE MOST SERIOUS IMPACT
OCCURRING ALONG AND NORTH OF THE INTERSTATE 64 CORRIDOR.

THE MIXED PRECIPITATION WILL THEN SPREAD ACROSS THE REST OF EASTERN
KENTUCKY BY DAWN TUESDAY MORNING BEFORE CHANGING TO ALL RAIN BY NOON
AS THE WARM FRONT MOVES NORTH OF THE AREA. THE RAIN COULD BECOME
HEAVY AT TIMES THROUGH TUESDAY EVENING. A THUNDERSTORM WILL ALSO BE
POSSIBLE AS A COLD FRONT MOVES ACROSS THE REGION. LOCALLY HEAVY
RAINFALL MAY CAUSE AREA STREAMS AND CREEKS TO RUN HIGH...RESULTING IN
LOCALIZED FLOODING TUESDAY AFTERNOON AND EVENING. THIS THREAT IS
HIGHEST MAINLY NORTHWEST OF A SOMERSET TO BOONEVILLE TO WEST LIBERTY
LINE WHERE RECENT HEAVY RAINS HAVE LEFT THE GROUND RATHER SATURATED.

IN ADDITION...WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE IN THE HIGHER
TERRAIN NEAR THE VIRGINIA AND WEST VIRGINIA BORDERS ON TUESDAY.
THESE WINDS MAY MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION MEDIA
FOR FURTHER DETAILS OR UPDATES ON THIS DEVELOPING WEATHER SITUATION.
FOR MORE INFORMATION...VISIT OUR INTERNET WEB SITE AT
WEATHER.GOV/JACKSONKY.

WJM/ABE/GEOGERIAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 ice storm, 1 heavy snow. Local standard time, as filed.

Ice Storm, Fleming

When
February 12, 3:02 AM EST to 8:05 AM EST
Where
Fleming forecast zone
Reported by
Law Enforcement
Coordinates
38.370, -83.697 (the zone’s center; the record gives no point)

County dispatch reported that 3 inches of snow had fallen, with one inch of ice accumulation on top of the snow in Flemingsburg.

Heavy Snow, Bath

When
February 12, 3:20 AM EST to 8:50 AM EST
Where
Bath forecast zone
Reported by
Department of Highways
Coordinates
38.145, -83.743 (the zone’s center; the record gives no point)

The state highway garage reported that 4 inches of snow had fallen in Bethel and across the northwest portion of the county.

Ice Storm, Rowan

When
February 12, 4:00 AM EST to 9:00 AM EST
Where
Rowan forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.196, -83.421 (the zone’s center; the record gives no point)

County dispatch reported numerous accidents along I-64. Up to a quarter inch of ice accrual was reported.

Ice Storm, Montgomery

When
February 12, 4:12 AM EST to 8:45 AM EST
Where
Montgomery forecast zone
Reported by
Law Enforcement
Coordinates
38.034, -83.913 (the zone’s center; the record gives no point)

County dispatch reported a total snow and ice accumulation of 1.5 inches, with 1 inch of ice on cars and exposed surfaces in Mount Sterling.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80171, 80173, 85289, 80172.